Are nursing homes ready for people with HIV?
Very little research has been done on social care providers and HIV, but the issue is becoming more and more relevant as people get older. Two new American studies start to fill the gap.
For the first study, the researchers looked at data from 2001 to 2010 in the 14 states that account for three-quarters of the people living with HIV in the US. During that period, of nine million nursing home residents, the proportion who had HIV increased from 0.7% to 1.2%. In five of the states, the figure was as high as 2% in 2010 and is likely to be around 4% now.
HIV-positive people in nursing homes had a range of health problems, including depression, dementia, diabetes, stroke, chronic obstructive pulmonary disease (COPD) and heart disease. Compared to those without HIV, rates of Alzheimer’s disease were lower but rates of other types of dementia were a little higher.
The researchers did a second study to look at quality of care that nursing homes provided. They found that although most people with HIV went to a facility with relatively few other residents living with HIV, people with HIV were more likely to go to a home with a greater concentration of HIV-positive residents than would be expected by chance alone.
However, these nursing homes also tended to have poorer quality ratings than other homes. One possible explanation is a ‘neighbourhood effect’ – many people living with HIV in the United States live in low-income neighbourhoods near poorer-quality nursing homes. Another possibility is that healthcare professionals steer people with HIV towards facilities with a larger number of other residents living with HIV and these are of poorer quality.
But there is some good news. There were a handful of nursing homes which specialised in care for people with HIV and these had excellent ratings.
Exercise, depression and anxiety
Exercise is a good way to reduce symptoms of depression and anxiety in people with HIV, according to researchers who pooled the results of ten previous studies on the topic. Studies have already shown this to be true in the general population.
The studies came from around the world and all compared people following a structured exercise programme with people who were not. The exercise programmes included aerobic exercise (such as walking fast, cycling, swimming or playing football), muscle-strengthening exercises (such as lifting weights or doing sit-ups) and yoga.
Symptoms of both depression and anxiety were reduced, although the findings were more reliable for depression. The greatest benefits were seen with aerobic exercise, training at least three times a week and exercising under professional supervision.
Other studies have found that as well as physical health benefits, exercise can also boost self-esteem, improve sleep quality, release hormones that make you feel better and give you more energy, reduce levels of stress hormones, and improve people’s ability to relate to others.
For more information, read NAM's page 'Exercise'.
Drug interactions with corticosteroids
Corticosteroids, often known as steroids, are an anti-inflammatory medicine prescribed for a wide range of conditions, including asthma, allergies, hives, eczema, chronic obstructive pulmonary disease (COPD), joint and muscle pain, inflammatory bowel disease and lupus. They can be taken as tablets, injections, inhalers, gels and creams.
Drug-drug interactions between corticosteroids and some anti-HIV medications have been known about for a long time. The anti-HIV drugs most likely to be involved are ritonavir and cobicistat, which are taken to boost levels of other antiretrovirals. If your HIV treatment includes a protease inhibitor, you are probably taking one of them. Cobicistat is also included in the combination pills Genvoya, Stribild and Symtuza.
Now French researchers warn that the interaction between these boosting agents and corticosteroids can lead to Cushing’s syndrome, a condition caused by having too much of the hormone cortisol in your body.
Symptoms of Cushing's syndrome can start suddenly or gradually. They tend to get slowly worse if not treated. One of the main signs is weight gain and more body fat, such as increased fat on your chest and stomach (but slim arms and legs), a build-up of fat on the back of your neck and shoulders, known as a ‘buffalo hump’, or a red, puffy, rounded face.
Other symptoms can include skin that bruises easily, large purple stretch marks, weakness in your upper arms and thighs, a low libido and fertility problems, depression and mood swings.
Cushing’s syndrome is rare – the researchers only found 139 cases over a 20-year period reported to the French authorities. But a quarter of these cases involved people with HIV, almost all of whom were taking ritonavir or cobicistat. The most common corticosteroid was fluticasone taken with an inhaler.
The researchers say that doctors should check the www.hiv-druginteractions.org website for interactions and for guidance on choosing the best corticosteroid. As a general rule, corticosteroids shouldn’t be taken with ritonavir or cobicistat.
For more information, read NAM's page 'Multiple medications and drug interactions'.
Editors' picks from other sources
from Bay Area Reporter
Hank Trout: I have recently learned about a class action lawsuit instituted on behalf of people living with HIV who took one or more of Gilead's tenofovir disoproxil fumarate (TDF) drugs – Truvada, Viread, Atripla, Complera, and Stribild – and then suffered kidney disease and/or bone density loss.
from My Fabulous Disease
This is the story of the insidious influence of big pharma on our HIV/AIDS leadership and policy making, and how an experienced activist like me was tricked into delivering messages for the HIV pharma giant Gilead Sciences.
from BBC News
The 32 year old opens up about his condition for the first time in his new book Over The Top, in the hope it'll break the stigma surrounding HIV.
A statement released last month by the UK's leading advisors for HIV care emphasises that tattoo parlours and spas shouldn't ask for their clients' status. So why are people getting turned away anyway?